Alert archive / Georgia / Tornado Warnings in 2002

Tornado Warning 11, NWS Jacksonville, FL

November 6, 2002Hamilton County, Florida; Clinch County, Echols County, Georgia

NWS Jacksonville, FL issued this tornado warning at Nov 6, 2002, 4:45 AM EST for Hamilton County, Florida; Clinch County, Echols County, Georgia. It was in force for 6 days. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 6, 2002, 4:45 AM EST (09:45 UTC)
Expired
Nov 12, 2002, 9:15 AM EST
In force
6 days
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Hamilton County, FL, Clinch County, GA, Echols County, GA

What was reported inside it

TimeReportWhereRemark
Nov 6, 5:00 AM ESTTornado F0Needmore, GATrees blown down along highway 94 between Needmore and Fargo. Discontinuous 200 Yard wide debris field reported.
Nov 6, 5:03 AM ESTThunderstorm WindJasper, FLLarge trees down over road and on power lines at SW 99th Street in Jasper.
Nov 6, 5:19 AM ESTThunderstorm WindJasper, FLLarge trees down on NW 44th Street in Jasper.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 6, 3:30 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 9.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2002-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2002-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Nov 6, 3:40 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 6, 3:40 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
340 AM EST WED NOV 06 2002

TORNADO WATCH VALID UNTIL 9 AM EST FOR SOUTHEAST GEORGIA (EXCLUDING
JEFF DAVIS AND COFFEE COUNTIES) AS WELL AS COLUMBIA...SUWANNEE...
GILCHRIST...HAMILTON...BAKER AND NASSAU COUNTIES OF NORTHEAST
FLORIDA.

.JAX...
FL...SCA FLAGLER BCH TO FERNANDINA BCH.
     TORNADO WATCH FLZ020>024-035 UNTIL 9 AM EST.
GA...SCA FERNANDINA BCH TO ALTAMAHA SOUND.
     TORNADO WATCH GAZ134>136-149>154-162>166 UNTIL 9 AM EST.

ZAPPE/CARROLL
------------------------------------------------------------------

...INITIAL DISCUSSION...

PUBLIC...
PRE-FRONTAL LINE OF CONVECTION EXTENDING ALONG KSAV-KAYS-KVLD LINE
AT 2 AM. THIS LINE WILL ADVANCE SLOWLY SOUTHEAST THIS MORNING (DUE TO
STRONG SOUTHWEST FLOW ALOFT)...REACHING KJAX-KLCQ LINE AROUND
SUNRISE.

ACTUAL FRONT WILL CROSS SOUTHEAST GEORGIA THIS MORNING...REACHING
CENTRAL FLORIDA BY EARLY AFTERNOON. AS FORECAST...THIS FRONT WILL
USHER IN A MUCH DRIER...COOLER AIR-MASS WITH TEMPERATURES DIPPING
INTO THE 40S MOST AREAS THURSDAY MORNING. GUSTY TO LOCALLY STRONG
WINDS WILL ALSO DEVELOP TODAY (WINDS 40 KNOTS JUST ABOVE THE
SURFACE PER KJAX VWP)...THUS WILL INCLUDE WINDY WORDING AND CAUTION
STATEMENT. BREEZY (BUT NOT STRONG) NORTHEAST WINDS WILL FORM ALONG
THE COAST ON THURSDAY.

TODAY...WILL USE CATEGORICAL POPS FOR SOUTHEAST GEORGIA...WITH
RAIN ENDING BY MIDDAY. WILL USE LIKELY POPS FOR NORTHEAST FLORIDA
WITH RAIN GENERALLY ENDING BY EARLY AFTERNOON...EXCEPT FOR SOUTHERN-
MOST ZONES. WILL INCLUDE ISOLATED THUNDERSTORMS AREA-WIDE UNTIL
FRONTAL PASSAGE.

MARINE...
SCA CONDITIONS HAVE DEVELOPED AREA-WIDE WITH MARINE OBSERVATIONS
INDICATING SOUTHERLY WINDS OF 20 KNOTS OR HIGHER WITH GUSTS TO NEAR
GALE-FORCE OVER THE OFFSHORE WATERS. SEAS WERE RUNNING 4 FEET
NEAR-SHORE BUILDING TO 7 FEET WELL OFFSHORE. WIND SPEEDS/SEAS TO HOLD
THROUGHOUT THE DAY...WITH WINDS SHIFTING TO NORTHWEST WITH FRONTAL
PASSAGE. DECREASING TREND TO BEGIN TONIGHT (WEDNESDAY NIGHT) AS
HIGH PRESSURE SLOWLY SETTLES OVER THE COASTAL WATERS.

PRELIM CCF...
AMG   74  41  66  40 /  80   0   0   0
SSI   75  45  64  45 /  80   0   0   0
JAX   76  44  66  43 /  70   0   0   0
SGJ   76  49  67  50 /  60   0   0   0
GNV   78  44  68  44 /  60   0   0   0
OCF   76  45  70  45 /  60   -   0   0

ZAPPE/CARROLL
Hazardous weather outlook, Nov 5, 10:30 PM EST, 6 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 PM EST TUE NOV 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...
A STRONG COLD FRONT WILL CONTINUE TO PUSH ACROSS THE REGION THROUGH
THE OVERNIGHT HOURS. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT. SOME OF THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING TORNADOES.

...A TORNADO WATCH IS IN EFFECT UNTIL 4 AM FOR INLAND SOUTHEAST
GEORGIA AND THE SUWANEE RIVER VALLEY IN NORTHEAST FLORIDA...

THE WATCH INCLUDES THE FOLLOWING COUNTIES:

IN SOUTHEAST GEORGIA...
APPLING...ATKINSON...BACON...BRANTLEY...CHARLTON...CLINCH...COFFEE...
ECHOLS...JEFF DAVIS...PIERCE...WARE AND WAYNE

IN NORTHEAST FLORIDA...
BAKER...COLUMBIA...GILCHRIST...HAMILTON AND SUWANNEE

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH
YOUR AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...
AS LOW PRESSURE OVER MISSISSIPPI CONTINUES TO MOVE NORTHEAST THROUGH
TONIGHT AND WEDNESDAY...IT WILL SWEEP ITS TRAILING COLD FRONT THROUGH
THE FORECAST AREA. WEDNESDAY MORNING...NUMEROUS SHOWERS AND SOME
STRONG STORMS ARE POSSIBLE ACROSS NORTH FLORIDA. AS THE FRONT MOVES
SOUTH DURING THE DAY...ISOLATED STRONG THUNDERSTORMS MAY ALSO AFFECT
CENTRAL FLORIDA COUNTIES WEDNESDAY AFTERNOON ALONG THE BOUNDARY.
STORM SPOTTERS AND OTHER INTERESTS SHOULD MONITOR THE EVOLVING
SITUATION. LATE WEDNESDAY...HIGH PRESSURE WILL BUILD OVER THE AREA
BEHIND THE FRONT BRINGING COOLER TEMPERATURES AND GUSTY
NORTHWESTERLY WINDS TO THE FORECAST AREA THROUGH THURSDAY MORNING.
HIGH PRESSURE WILL BUILD OVER THE SOUTHEAST THEN SHIFT OVER THE
MID-ATLANTIC REGION THROUGH FRIDAY NIGHT. SATURDAY WINDS WILL BECOME
ONSHORE INCREASING THE CHANCE OF RIP CURRENTS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

In the hours before

Special weather statement, Nov 6, 1:27 AM EST, 3 hours 18 minutes before
GAZ149-150-163-060700-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
127 AM EST WED NOV 6 2002

...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT
ATKINSON...CLINCH AND WARE COUNTIES THROUGH 2 AM...

AT 127 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS CENTERED 7 MILES
NORTHWEST OF HOMERVILLE...MOVING NORTHEAST AT 40 MPH. THIS CLUSTER
OF SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HOMERVILLE...ARGYLE...COGDELL...MILLWOOD...MANOR...NEEDHAM AND
WAYCROSS THROUGH 200 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

HESS
Special weather statement, Nov 6, 1:57 AM EST, 2 hours 48 minutes before
FLZ020>022-060730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
157 AM EST WED NOV 6 2002

...SHOWERS AND ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS WILL
IMPACT COLUMBIA...HAMILTON AND SUWANNEE COUNTIES THROUGH 230 AM...

AT 157 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF
MCALPIN...OR ABOUT 13 MILES NORTHWEST OF ICHETUCKNEE SPRINGS STATE...
MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF SHOWERS AND
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MCALPIN...WELLBORN...WHITE SPRINGS...LAKE CITY...FIVE
POINTS...WINFIELD AND SUWANNEE VALLEY THROUGH 230 AM EST. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

HESS
Special weather statement, Nov 6, 2:01 AM EST, 2 hours 44 minutes before
GAZ150-163-060730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
201 AM EST WED NOV 6 2002

...SHOWERS AND ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS WILL
IMPACT CLINCH AND WARE COUNTIES THROUGH 230 AM...

AT 201 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS CENTERED 5 MILES WEST OF
HOMERVILLE...MOVING NORTHEAST AT 40 MPH. THIS CLUSTER OF SHOWERS
AND  THUNDERSTORMS WILL AFFECT AREAS AROUND
HOMERVILLE...COGDELL...ARGYLE...MANOR...WAYCROSS...WARESBORO AND
DEENWOOD THROUGH 230 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

HESS
Special weather statement, Nov 6, 2:40 AM EST, 2 hours 5 minutes before
GAZ150-163-060830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 AM EST WED NOV 6 2002

...SHOWERS AND ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS WILL
IMPACT CLINCH AND WARE COUNTIES THROUGH 325 AM...

AT 240 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS FROM NEAR DUPONT TO
JAMESTOWN ...MOVING NORTHEAST AT 35 MPH. THIS ACTIVITY WILL ALSO
AFFECT AREAS AROUND HOMERVILLE...COGDELL...ARGYLE...MANOR...
NEEDHAM...WARESBORO...WAYCROSS AND DIXIE UNION THROUGH 330 AM EST.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

CARROLL
Special weather statement, Nov 6, 3:32 AM EST, 1 hour 13 minutes before
GAZ132>134-149-060915-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
332 AM EST WED NOV 6 2002

...SHOWERS AND ISOLATED THUNDERSTORMS WILL IMPACT ATKINSON...
COFFEE...JEFF DAVIS AND BACON COUNTIES THROUGH 415 AM...

AT 332 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND A FEW THUNDERSTORMS FROM WILLACOOCHEE TO DOUGLAS MOVING
NORTHEAST AT 40 MPH. THIS ACTIVITY WILL ALSO AFFECT AREAS AROUND
WEST GREEN...SNIPESVILLE...PRIDGEN...NICHOLLS...DOUGLAS...BROXTON
AND DENTON THROUGH 415 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

CARROLL
Special weather statement, Nov 6, 4:35 AM EST, 10 minutes before
FLZ020>022-GAZ162-163-061000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 AM EST WED NOV 6 2002

...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE...COLUMBIA...HAMILTON...
ECHOLS...AND CLINCH COUNTIES...

AT 433 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS AROUND 4 MILES NORTHWEST OF SUWANNEE
RIVER STATE PARK AND EXTENDING SOUTHWEST IN THE GULF ...MOVING EAST AT
50 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND CROSSROADS...JASPER...LIVE OAK...FARGO...AND LAKE CITY THROUGH
500 AM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE.

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 10:53 PM ESTTornado WarningJAXCoffee6 hr
Nov 6, 3:51 AM ESTTornado WarningJAXAppling, Bacon, Pierce, Ware6 days
Nov 6, 4:17 AM ESTTornado WarningJAXPierce6 days
Nov 6, 4:17 AM ESTTornado WarningJAXAppling, Pierce, Wayne6 days

Nearby

Tornado Warnings in Georgia, 2002Tornado Warnings in Florida, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.